South Dakota, 2014

Flood in South Dakota, August 24 to 25, 2014

August 24 to 25, 2014 · NWS ABR · 1 event in 1 county or zone

7 feet. Some agricultural land and pastureland were flooded as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains caused the Grand River near Little Eagle to quickly rise to above the flood stage of 15 feet to 20.7 feet. Some agricultural land and pastureland were flooded as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 10:34 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 10:34 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 PM CDT SUN AUG 24 2014

.UPDATE...
SEE THE UPDATED AVIATION DISCUSSION BELOW.

BREEZY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THE DAY WITH
PARTLY TO MOSTLY SUNNY SKIES. HIGHS WILL BE MOSTLY IN THE 70S.
CURRENT FORECAST IS ON TRACK.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY

PRECIPITATION HAS EXITED THE CWA AND HAVE ADJUSTED POPS
ACCORDINGLY. ONLY SLIGHT CHANCES EXIST NOW FOR THE FAR EASTERN CWA
UP THROUGH SUNRISE. ALSO HAVE INSERTED PATCHY FOG AS SOME LOW
CLOUDS AND SCT LOW VSBYS HAVE FORMED IN THE WAKE OF THE CLOUDS
ASSOCIATED WITH THE MCS. MADE SOME ADJUSTMENTS TO HYDRO PRODUCTS
AS WELL AND THIS IS DISCUSSED IN THE HYDROLOGY SECTION BELOW.

CONDITIONS WILL DRY OUT TODAY AS SFC LOW MOVES NORTH OF THE AREA
AND DRY AIR ALOFT OVERTAKES THE REGION. AT THE SFC
THOUGH...DEWPOINTS WILL STILL REMAIN FAIRLY HIGH FOR EASTERN
PORTIONS OF THE AREA. SFC HIGH PRESSURE BEGINS BUILDING INTO THE
REGION ON MONDAY AND HAVE REMOVED POPS FOR THE SOUTHERN CWA. THE
WEATHER LOOKS RATHER TRANQUIL MONDAY AND MONDAY NIGHT WITH THE SFC
HIGH MOVING OVERHEAD. LOW TEMPS MONDAY NIGHT A BIT ON THE COOL
SIDE AS WELL WITH NORTHERN AREAS DROPPING INTO THE 40S. ALSO
TRIMMED BACK POPS A BIT ON TUESDAY AND CONFINED THEM TO WESTERN
AND SOUTHERN PORTIONS OF THE CWA WITH THE DRY SFC HIGH STILL IN
PLACE.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
BEYOND WEDNESDAY...THE EXTENDED FORECAST CAN BE CHARACTERIZED AS A
LOW CONFIDENCE FORECAST PERIOD. AFTER A COUPLE SHORTWAVES MARCH
ACROSS A MID-LEVEL BAROCLINIC ZONE TUESDAY NIGHT AND
WEDNESDAY...PRECIPITATION CHANCES REALLY DROP OFF SUBSTANTIALLY
WHILE THE REGION DEALS WITH THE COMPLEXITIES OF A POTENTIAL
SEVERAL DAY PERIOD OF SPLIT-FLOW OVER THE REGION. COOLER THAN
CLIMO NORMS STILL LOOKS PROBABLE FOR WEDNESDAY...CWA-WIDE. THEN
LOW LEVEL WAA STARTS TO SET UP ON THURSDAY ACROSS THE WESTERN
ZONES...SPREADING EASTWARD FRIDAY INTO SATURDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THE PERIOD.
GUSTY WESTERLY WINDS WILL PERSIST THROUGH THE AFTERNOON
HOURS...BEFORE DECREASING TO AROUND 10 KTS OVERNIGHT. THE ONLY
OTHER MINOR CONCERN MAY BE SOME CU THAT DEVELOPS ACROSS NORTHERN
SOUTH DAKOTA THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 24, 2:50 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT SUN AUG 24 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT SUN AUG 24 2014 /350 AM MDT SUN AUG 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Aug 24, 8:22 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 AM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       4 W FAULKTON            45.03N  99.21W
08/24/2014  M2.45 INCH       FAULK              SD   PUBLIC

            RAINFALL TOTAL FROM SATURDAY

&&

EVENT NUMBER ABR1400667

VIPOND
Local storm report, Aug 24, 9:30 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       12 S MURDO              43.72N 100.71W
08/24/2014  M2.65 INCH       JONES              SD   COCORAHS

            RAINFALL TOTAL FROM SATURDAY

&&

EVENT NUMBER ABR1400668

VIPOND
Local storm report, Aug 24, 9:37 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 AM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       IPSWICH                 45.44N  99.03W
08/23/2014  M3.29 INCH       EDMUNDS            SD   CO-OP OBSERVER

            TOTAL RAINFALL FROM SATURDAY

&&

EVENT NUMBER ABR1400669

VIPOND
Local storm report, Aug 24, 10:21 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          3 NW CRAVEN CORNER      45.48N  98.97W
08/23/2014                   EDMUNDS            SD   NWS STORM SURVEY

            LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
            OUTBUILDING AND GRAIN BINS

&&

EVENT NUMBER ABR1400670

VIPOND
Local storm report, Aug 24, 10:23 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1223 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          3 NW CRAVEN CORNER      45.48N  98.97W
08/23/2014                   EDMUNDS            SD   NWS STORM SURVEY

            PARTIAL LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
            OUTBUILDING AND GRAIN BINS

&&

CORRECTED REMARKS

EVENT NUMBER ABR1400670

VIPOND
Local storm report, Aug 24, 10:35 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          7 W CRESBARD            45.17N  99.09W
08/23/2014                   FAULK              SD   TRAINED SPOTTER

            2.5 MILES WEST OF HWY 45 ON HWY 20.

0630 PM     TORNADO          3 NW CRAVEN CORNER      45.48N  98.97W
08/23/2014                   EDMUNDS            SD   NWS STORM SURVEY

            PARTIAL LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
            OUTBUILDING AND GRAIN BINS

0800 PM     HEAVY RAIN       IPSWICH                 45.44N  99.03W
08/23/2014  M3.29 INCH       EDMUNDS            SD   CO-OP OBSERVER

            TOTAL RAINFALL FROM SATURDAY

0823 PM     HEAVY RAIN       12 SE HOSMER            45.46N  99.30W
08/23/2014  M2.94 INCH       EDMUNDS            SD   CO-OP OBSERVER

0908 PM     FLASH FLOOD      7 N IPSWICH             45.55N  99.03W
08/23/2014                   EDMUNDS            SD   EMERGENCY MNGR

            3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13
            NORTH OF IPSWICH.

0917 PM     HEAVY RAIN       LEOLA                   45.72N  98.94W
08/23/2014  M3.94 INCH       MCPHERSON          SD   CO-OP OBSERVER

0959 PM     HEAVY RAIN       TIMBER LAKE             45.43N 101.07W
08/23/2014  M3.23 INCH       DEWEY              SD   CO-OP OBSERVER

1106 PM     HEAVY RAIN       IPSWICH                 45.44N  99.03W
08/23/2014  M3.29 INCH       EDMUNDS            SD   CO-OP OBSERVER

1146 PM     FLASH FLOOD      ABERDEEN                45.47N  98.48W
08/23/2014                   BROWN              SD   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS SEVERAL ROADS IN ABERDEEN
            UNDERWATER.

1147 PM     FLASH FLOOD      ABERDEEN                45.47N  98.48W
08/23/2014                   BROWN              SD   LAW ENFORCEMENT

            CAR STRANDED IN FLOOD WATERS BEHIND TACO BELL. 2.73
            INCHES OF RAIN THUS FAR.

1200 AM     FLASH FLOOD      ABERDEEN                45.47N  98.48W
08/24/2014                   BROWN              SD   FIRE DEPT/RESCUE

            CAR RESCUES ONGOING IN ABERDEEN DUE TO FLASH FLOODING

1220 AM     FLASH FLOOD      ABERDEEN                45.47N  98.48W
08/24/2014                   BROWN              SD   NWS EMPLOYEE

            STRANDED VEHICLE NEAR 1500 BLOCK OF SOUTH LAWSON ST

0204 AM     HEAVY RAIN       ABERDEEN                45.47N  98.48W
08/24/2014  M2.86 INCH       BROWN              SD   ASOS

            TOTAL RAINFALL FROM SATURDAY MORNING TO EARLY SUNDAY
            MORNING

0630 AM     HEAVY RAIN       WESTPORT                45.65N  98.50W
08/24/2014  M2.20 INCH       BROWN              SD   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       1 SE ABERDEEN           45.45N  98.46W
08/24/2014  M4.37 INCH       BROWN              SD   PUBLIC

            STORM TOTAL RAINFALL FROM SATURDAY TO EARLY SUNDAY

0700 AM     HEAVY RAIN       3 ESE ABERDEEN          45.45N  98.42W
08/24/2014  M3.52 INCH       BROWN              SD   NWS OFFICE

            STORM TOTAL RAINFALL MEASURED AT NWS OFFICE

0700 AM     HEAVY RAIN       10 SE ROSCOE            45.35N  99.19W
08/24/2014  M4.37 INCH       EDMUNDS            SD   COCORAHS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       1 NNE ABERDEEN          45.48N  98.47W
08/24/2014  M2.11 INCH       BROWN              SD   COCORAHS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       8 SW FREDERICK          45.75N  98.63W
08/24/2014  M2.46 INCH       BROWN              SD   COCORAHS

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       7 WNW HECLA             45.92N  98.29W
08/24/2014  M2.67 INCH       BROWN              SD   COCORAHS

            24 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       12 S MURDO              43.72N 100.71W
08/24/2014  M2.65 INCH       JONES              SD   COCORAHS

            RAINFALL TOTAL FROM SATURDAY

1000 AM     HEAVY RAIN       4 W FAULKTON            45.03N  99.21W
08/24/2014  M2.45 INCH       FAULK              SD   PUBLIC

            RAINFALL TOTAL FROM SATURDAY

&&

EVENT NUMBER ABR1400649 ABR1400670 ABR1400669 ABR1400650 ABR1400651
ABR1400652 ABR1400653 ABR1400654 ABR1400655 ABR1400656 ABR1400657
ABR1400658 ABR1400659 ABR1400662 ABR1400660 ABR1400661 ABR1400663
ABR1400664 ABR1400665 ABR1400666 ABR1400668 ABR1400667

VIPOND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Corson

When
August 24, 12:15 PM MST to August 25, 11:00 PM MST
Where
Corson County, 2.37 mi NW of Little Eagle to 1.69 mi NE of Little Eagle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.690, -100.860

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541380.